The short- and long-term use of benzodiazepine receptor agonists (BZRAs) was associated with an increased risk for psoriasis in a study of Taiwan residents, according to study findings were published in the Journal of the American Academy of Dermatology.

Randomly selected residents in the Taiwan National Health Insurance program, a cohort which comprised 1 million individuals, were analyzed. Only individuals free from psoriasis at baseline were included in the study. The researchers investigated the association between BZRA exposure and new incidence of psoriasis. Short-term (n=338,850) and long-term (n=56,933) users of BZRAs were defined by cumulative defined daily doses ([cDDD] 1≤cDDD≤179 and cDDD ≥180, respectively). The cohort also included a total of 292,501 people who did not use BZRAs. The overall follow-up was 5 years.

The mean duration from baseline to new psoriasis diagnosis was 850 days in the total selected patients. Long-term users of BZRAs had a higher likelihood of receiving a psoriasis diagnosis compared with short-term and non-users of BZRAs (log-rank test, P <.001). In the adjusted analysis, long-term exposure to BZRAs was associated with a 1.48%[BM1] [WU2]  higher risk for psoriasis compared with individuals not exposed to the agonists (95% CI, 1.34-1.63). Compared with non-users, individuals with short-term exposure to BZRA had a 23% higher risk for psoriasis (95% CI, 1.17-1.29).

Related Articles

A limitation of the analysis included the lack of data regarding genetic factors and sunlight exposure, among other lifestyle factors that could have influenced the risk for psoriasis.


Continue Reading

“More direct biological evidences are required to validate the connection between BZRA and psoriasis,” the researchers concluded.

Disclosure

The authors reported no relevant disclosures or conflicts of interest.

Follow @DermAdvisor

Reference

Li I, Wang W, Chien W, et al. Benzodiazepine receptor agonists and subsequent risk of psoriasis: a 5-year follow-up cohort study [published online June 12, 2019]. J Am Acad Dermatol. doi:10.1016/j.jaad.2019.06.005